Lightning, Roanoke
- When
- July 3, 11:29 AM EST
- Where
- Roanoke County, 2.14 mi NNE of Roanoke City
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 37.300, -79.940
Lightning set a house on fire on Williamson Road.
A cold front slowly pushed across the area during the afternoon and evening and interacted with deep moisture from Hurricane Arthur tracking up the east coast. This triggered widespread thunderstorms activity with some high winds, hail and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front slowly pushed across the area during the afternoon and evening and interacted with deep moisture from Hurricane Arthur tracking up the east coast. This triggered widespread thunderstorms activity with some high winds, hail and heavy rainfall. A Flash Flood Watch was issued early on the 3rd and showers and thunderstorms by mid-afternoon prompted the issuance of several Flood Advisories (FLS) mainly in urban areas including Roanoke and Buena Vista. A Small Stream FLS was issued by late afternoon across parts of Wythe and Grayson counties where radar estimated over 3 inches of rainfall in some basins. An Urban Flood Warning was issued for the City of Galax, where there were reports of some urban-type flooding. As the area of heavy rainfall shifted further east a Flash Flood Warning (FFW) was issued for parts of Patrick, Henry, Floyd and Franklin counties at 513 PM. Later information was received that a road was completely washed out by flood waters in eastern Floyd County in an area of 2 to 4 inch rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 9:22 AM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 AM EDT THU JUL 3 2014
.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE AREA FROM THE WEST TODAY AND
TONIGHT. AS THIS FRONT CROSSES THE MOUNTAINS THIS AFTERNOON IT
WILL INTERACT WITH TROPICAL MOISTURE ASSOCIATED WITH HURRICANE
ARTHUR...INCREASING THE POTENTIAL FOR HEAVY RAINFALL ALONG THE
FRONT. THE FRONT WILL EVENTUALLY MOVE EAST INTO THE PIEDMONT
TONIGHT AND OFF THE COAST FRIDAY AS THE HURRICANE MOVES NORTHEAST
AND AWAY FROM THE AREA. DRIER AND COOLER HIGH PRESSURE WILL MOVE
INTO THE AREA FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1022 AM EDT MONDAY...
FLASH FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR
COUNTIES ALONG AND JUST EAST OF THE BLUE RIDGE.
WEATHER BRIEFING POSTED ON YOUTUBE PAGE AND SOCIAL MEDIA FOR
POTENTIAL OF HEAVY RAIN.
HURRICANE ARTHUR WILL MOVE NORTHEAST ACROSS THE OUTER BANKS
TONIGHT..WELL EAST OF THE DELMARVA FRIDAY AFTERNOON...AND EAST OF
CAPE COD FRIDAY NIGHT. CONSULT THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER REGARDING THE TRACK OF ARTHUR.
RER OUT FOR RECORDS AT LEWISBURG AND BLUEFIELD.
AMPLIFIED LONGWAVE TROF IS TRAVELING EAST ACROSS THE GREAT LAKES
AND OHIO VALLEY WHILE HURRICANE ARTHUR STRENGTHENS ALONG THE
ATLANTIC COAST. SURFACE FRONT ASSOCIATED WITH THE UPPER LEVEL TROF
EXTENDS NORTH-SOUTH ALONG THE SPINE OF THE APPALACHIANS.
THE SURFACE FRONT IS EXPECTED TO CROSS THE MOUNTAINS THIS
AFTERNOON...POTENTIALLY STALLING DUE TO ARTHUR. THIS SLOWING OF
THE FRONT SUGGESTS THAT CONVECTION THAT DEVELOPS WILL TRAIN OVER
THE SAME AREA LEADING TO THE POTENTIAL FOR REPEAT HEAVY RAINFALL.
IN ADDITION...THUNDERSTORMS WHICH DEVELOP EAST OF THE BLUE RIDGE
WILL BE IN AN ENVIRONMENT...PWAT VALUES NEAR 1.8 INCHES...FAVORING
HIGHER RAIN EFFICIENCY...RAIN RATES OF 2 TO 4 INCHES PER HOUR.
FLASH FLOOD GUIDANCE FOR MOST OF THE FORECAST AREA IS PRETTY
HIGH...NEEDING 2.5 TO 3 INCHES IN AN HOUR TO CAUSE ANY MAJOR
ISSUES.
THIS MORNING RNK 12Z SOUNDING SHOWED PWATS HAVE CLIMB TO 1.25
INCH WITH A WEST TO SOUTHWEST FLOW. MODIFIED SOUNDING SUPPORTS
FOR THIS AFTERNOON SUPPORTS WIND THREAT WITH STRONGER UPDRAFTS.
SHAPED THE POPS FOR THIS MORNING INTO THIS AFTERNOON TOWARDS
HIRESW-ARW AND RNK WRFARW WITH FOCUS OF CONVECTION TO THE EAST.
ADD ENHANCED WORDING OF HEAVY RAIN IN FLOOD WATCH AREAS.
MODIFIED TEMPERATURES AND CLOUD COVER FOR LATE MORNING INTO THIS
AFTERNOON. WILL HOLD WITH CURRENT HIGHS ADDITIONAL SUNSHINE MAY
NEED TO RAISE IN A FEW LOCATIONS THIS AFTERNOON. MORE CHANGES
LATER THIS AFTERNOON.
AS OF 530 AM EDT MONDAY...
FLASH FLOOD WATCH HAS BEEN ISSUED FOR COUNTIES ALONG AND JUST EAST
OF THE BLUE RIDGE.
AMPLIFIED LONGWAVE TROF IS MOVING EAST ACROSS THE GREAT LAKES AND
OHIO VALLEY WHILE HURRICANE ARTHUR STRENGTHENS ALONG THE ATLANTIC
COAST. SURFACE FRONT ASSOCIATED WITH THE UPPER LEVEL TROF EXTENDS
NORTH-SOUTH ALONG THE SPINE OF THE APPALACHIANS.
THE SURFACE FRONT IS EXPECTED TO CROSS THE MOUNTAINS THIS
AFTERNOON...POTENTIALLY STALLING FOR A 6-12 HOUR PERIOD DUE TO THE
INFLUENCE FROM HURRICANE ARTHUR. THIS SLOWING OF THE FRONT
SUGGESTS THAT ANY STORM ACTIVITY THAT DEVELOPS WILL TRAIN OVER THE
SAME AREA LEADING TO THE POTENTIAL FOR REPEAT HEAVY RAINFALL. IN
ADDITION...THUNDERSTORMS WHICH DEVELOP EAST OF THE BLUE RIDGE WILL
BE IN AN ENVIRONMENT...PWAT VALUES NEAR 1.8 INCHES...FAVORING
HIGHER RAIN EFFICIENCY...RAIN RATES OF 2 TO 4 INCHES PER HOUR.
FLASH FLOOD GUIDANCE FOR MOST OF THE FORECAST AREA IS PRETTY
HIGH...NEEDING 2.5 TO 3 INCHES IN AN HOUR TO CAUSE ANY MAJOR
ISSUES. ALTHOUGH CONFIDENCE IS NOT HIGH WHETHER THESE THRESHOLDS
WILL BE BREACHED...PREFER TO RAISE AWARENESS BY ISSUING A FLASH
FLOOD WATCH...ESP SINCE THIS IS A HOLIDAY WEEK AND THERE ARE LOTS
OF FOLKS CAMPING/BOATING THAT NEED TO BE WATCHING THE STREAMS AND
CREEKS A BIT CLOSER. BY NOT HAVING THE WATCH...FOLKS MAY LET THEIR
GUARD DOWN...AND EVEN A MODEST RISE OF THE STREAM LEVELS COULD PUT
FOLKS IN DANGER IF THEY ARE NOT PREPARED FOR IT. FOR NOW...HAVE
FOCUSED THE FLASH FLOOD WATCH ON AN AREA WHERE WE HAVE AT LEAST
SOME CONFIDENCE THAT ISOLATED FLOODING MAY OCCUR AND WHERE RAIN
RATES COULD REACH 3 INCHES/HR.
AS FOR ANY SORT OF DIRECT IMPACT FROM THE HURRICANE...NONE
EXPECTED. THE TROPICAL PREDICTION CENTER KEEPS ARTHUR WELL EAST
OF OUR FORECAST AREA WITH THE PRIMARY IMPACT TO THE OUTERBANKS OF
NC. ONCE THE HURRICANE GAINS ENOUGH LATITUDE...LATE TONIGHT...THE
SURFACE FRONT OVER OUR FORECAST AREA SHOULD BEGIN TO ACCELERATE
EAST...MUCH DRIER AIR INFILTRATING THE FORECAST AREA BY DAYBREAK
FRIDAY.
WENT BELOW GUIDANCE FOR TEMPERATURES TODAY DUE TO DEEPER MOISTURE
AND CLOUD COVER...HIGHS RANGING FROM THE MID 70S IN THE MOUNTAINS
TO THE UPPER 80S IN THE PIEDMONT.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 500 AM EDT THURSDAY...
LOOKING TO START FRIDAY OFF WITH ARTHUR AS A HURRICANE PASSING
NORTHEAST OFF THE OUTER BANKS. MAY SEE SOME RAIN RADIATING FROM THE
STORM PUSH OVER THE PIEDMONT...HOWEVER THE NORTH NORTHEAST WIND FLOW
WILL BE DRAWING DRIER AIR INTO REGION...AND EXPECT RAIN TO BE SPOTTY
AND MOVING FAST ENOUGH NOT TO CAUSE ANY PROBLEMS. ANY RAIN WILL EXIT
THE AREA DURING LATE MORNING AS THE STORM CONTINUES NORTHEAST...WITH
CLEARING SKIES THEREAFTER. THE 5MB PRESSURE GRADIENT ACROSS OUR AREA
BETWEEN ARTHUR TO THE EAST AND HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST WILL SUPPORT 10 TO 15 MPH WINDS...WITH GUSTS 15 TO 20 MPH
THROUGH LATE AFTERNOON. WINDS WILL RELAX DURING THE EVENING AS
ARTHUR MOVES AWAY. MOST NOTICEABLE WILL BE THE COOLER AFTERNOON
TEMPERATURES AND LOWER HUMIDITY...WITH HIGHS RANGING FROM THE MID
70S ACROSS THE MOUNTAINS...TO THE LOW/MID 80S ACROSS THE PIEDMONT.
CANADIAN HIGH PRESSURE WILL SETTLE NORTH OF THE AREA FRIDAY
NIGHT...RESULTING IN CLEAR SKIES AND LIGHT WINDS. EXPECT COOLER
TEMPERATURES WITH LOWS FALLING INTO THE 50S MOST LOCATIONS...
POSSIBLY UPPER 40S IN A FEW OF THE DEEPER MOUNTAIN VALLEYS. WOULD
NOT BE SURPRISED TO SEE RIVER VALLEY FOG DEVELOP ACROSS THE
MOUNTAINS AS WELL.
HIGH PRESSURE WILL SHIFT OFF THE MID ATLANTIC COAST SATURDAY AND
SATURDAY NIGHT...ALLOWING WINDS TO GRADUALLY SWING SOUTHERLY TO
RETURN ATLANTIC MOISTURE TO THE CENTRAL APPALACHIANS. MAY SEE A FEW
SHOWERS DEVELOP ACROSS THE NORTH CAROLINA MOUNTAINS SUNDAY AFTERNOON
AS WE REACH MAXIMUM HEATING...BUT ANY ACTIVITY THAT DEVELOPS IS
EXPECTED TO REMAIN WEAK. EXPECT TEMPERATURES TO WARM AGAIN GOING
THROUGH THE WEEKEND...WITH SUNDAY TEMPERATURES BECOMING VERY CLOSE
TO NORMAL FOR EARLY JULY.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 1230 PM EDT WEDNESDAY...
MONDAY...TUESDAY...AND WEDNESDAY...PRECIPITATION CHANCES WILL
GRADUALLY INCREASE ACROSS THE AREA AS THE UPPER SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT APPROACH THE AREA. ANTICIPATE
INCREASED UPPER LEVEL DYNAMICS AND ASSOCIATED INCREASED SURFACE
INSTABILITY THANKS TO INCREASED TEMPERATURES AND MOISTURE LEVELS.
THE FRONT MAY STALL OVER OR JUST NORTH OF THE AREA TUESDAY INTO
WEDNESDAY. THIS COULD ALLOW FOR AREAS OF LOCALLY HEAVY RAIN IN THE
VICINITY OF THE FRONT.
TEMPERATURES THROUGH THE PERIOD WILL TREND A LITTLE WARMER THAN
NORMAL MONDAY THROUGH WEDNESDAY.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
AS OF 800 AM EDT THURSDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY...ASSOCIATED WITH A SLOW MOVING COLD FRONT MOVING ACROSS THE
MID ATLANTIC. THIS FRONT IS EXPECTED TO MOVE EAST OF THE AREA
TONIGHT WITH RETURN OF VFR CONDITIONS FRIDAY.
EXTENDED AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED FRIDAY THROUGH SUNDAY AS DRIER
HIGH PRESSURE BUILDS ITS WAY INTO THE AREA. THERE MAY BE SOME
RIVER VALLEY FOG SATURDAY AND SUNDAY MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ032>035-043>046.
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ014-016-
017-022>024.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ047.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...NF
LONG TERM...DS
AVIATION...PMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 604 AM EDT THU JUL 3 2014 NCZ001>006-018>020-VAZ007-009>013-015-018>020-058-059-WVZ042>045- 041015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CRAIG- ALLEGHANY VA-BATH-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 604 AM EDT THU JUL 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ014-016-017-022>024-041015- MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE- 604 AM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH UNTIL 8PM THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ032>035-043>046-041015- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX- 604 AM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH UNTIL 2AM FRIDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ047-041015- BUCKINGHAM- 604 AM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH UNTIL 6AM FRIDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 AM EDT THU JUL 3 2014 VAZ014-017-022-023-033-034-031645- FRANKLIN VA-FLOYD VA-BEDFORD VA-BOTETOURT VA-ROANOKE VA- MONTGOMERY VA- 1140 AM EDT THU JUL 3 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA... WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA... ROANOKE COUNTY IN WEST CENTRAL VIRGINIA... EAST CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 1245 PM EDT * AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POAGES MILL...MOVING TO THE NORTHEAST AT 20 MPH. * WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... ROANOKE... SALEM CITY... STEWARTSVILLE... MONTVALE... AND BENT MOUNTAIN. THIS INCLUDES THE SALEM FAIRGROUNDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3700 8008 3710 8028 3756 7994 3740 7966 TIME...MOT...LOC 1538Z 214DEG 17KT 3718 8007 KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1201 PM EDT THU JUL 3 2014 VAZ019-023-031630- ALLEGHANY VA-BOTETOURT VA- 1201 PM EDT THU JUL 3 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA... NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 1230 PM EDT * AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ORISKANY...MOVING TO THE NORTHEAST AT 25 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CLIFTON FORGE CITY... IRON GATE... AND GLEN WILTON. LAT...LON 3764 7997 3771 8005 3787 7983 3775 7972 TIME...MOT...LOC 1559Z 233DEG 22KT 3769 7997 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT THU JUL 3 2014
VAZ023-031630-
BOTETOURT VA-
1203 PM EDT THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 1230 PM EDT
* AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LITHIA...MOVING TO THE
NORTHEAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
AND ARCADIA.
LAT...LON 3759 7957 3758 7957 3754 7950 3753 7950
3746 7963 3748 7966 3748 7968 3745 7973
3747 7976 3763 7963
TIME...MOT...LOC 1559Z 221DEG 18KT 3746 7970
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 PM EDT THU JUL 3 2014
VAZ024-031645-
ROCKBRIDGE VA-
1220 PM EDT THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTH CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 1245 PM EDT
* AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR GLASGOW...MOVING TO THE
NORTHEAST AT 10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
GLASGOW...
AND NATURAL BRIDGE.
LAT...LON 3774 7944 3767 7934 3763 7939 3761 7946
3758 7945 3755 7950 3763 7957
TIME...MOT...LOC 1616Z 232DEG 8KT 3763 7948
DSThe Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
7 thunderstorm wind, 2 hail, 1 lightning, 1 flood, 1 flash flood. Local standard time, as filed.
Lightning set a house on fire on Williamson Road.
Multiple trees were blown down by thunderstorm winds on Gala Loop Road.
Thunderstorm winds brought down a large tree on a house along with large tree branches along Maple Avenue. Large tree branches were also blown down on 24th Street.
Large tree limbs were reported blown down by thunderstorm winds south of MM 49.3 on the Blue Ridge Parkway.
Large tree branches were blown down by thunderstorm winds along Forge Road.
Hail to the size of quarters reported along Route 501.
Several large branches reportedly down from thunderstorm winds.
Thunderstorm winds blew down one tree at Stony Mill Road, the intersection of Silver Creek Road and Stony Mill Road, and the intersection of Inman Road and Sugartree Manor Drive.
Several reports of trees blown down by thunderstorm winds were received in the Fairystone area, including Longview Drive, Bowens Creek Road and Saddler Ridge Road.
Urban flooding reported in several locations around Galax with a few street closed as up to 1.50 inches of rain fell in a less than 3 hours.
Shooting Creek Road was damaged by runoff from heavy rains. A VDOT crew was repairing the road the next day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534944, 534941, 534946, 534947, 534945, 534939, 534940, 534942, 534943, 534949, 535278, 534938.